South Carolina, 2004

Damaging Wind in South Carolina, July 8, 2004

July 8, 2004 · NWS CHS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 8, 1:45 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 8, 1:45 PM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
245 PM EDT THU JUL 8 2004

.SHORT TERM /TONIGHT AND FRI/...ONLY CONVECTION SO FAR THIS
AFTERNOON HAS BEEN IN OUR NORTHEAST COUNTIES. SHORTRANGE MODELS SHOW
CONVECTION DEVELOPING OVER MOST OF THE AREA BY LATE AFTERNOON. WILL
CARRY CHANCE POPS INTO THIS EVENING FOR ALL AREAS THEN DRY
OVERNIGHT. MORE OF THE SAME IN STORE FOR FRIDAY. MOIST UNSTABLE
ATMOSPHERE SHOWN ON FORECAST SOUNDINGS WITH NO CAP. WILL RELY ONCE
AGAIN ON DIFFERENTIAL AFTERNOON HEATING AND SEABREEZE AS MAIN
TRIGGERS FOR STORMS. CHANCE POPS FOR ALL LOCATIONS.

&&

.LONG TERM /SAT THROUGH THU/...
VERY LITTLE CHANGE IN STORE EACH DAY. UPPER RIDGE AXIS WILL BE JUST
TO OUR WEST ON SATURDAY AND IT WILL MOVE A BIT FURTHER WEST EACH DAY
ALLOWING UPPER LEVEL DISTURBANCES TO SLIDE THROUGH AND HELP SET OFF
CONVECTION. FOR NOW WILL CONTINUE THE CHANCE POPS THROUGH THE
PERIOD.

&&

.MARINE...WILL MAINTAIN PERSISTENCE FORECAST OVER THE NEXT FEW DAYS
AS A LIGHT PRESSURE GRADIENT REMAINS IN PLACE. LIGHT WESTERLY WINDS
EACH MORNING WILL TURN SOUTHERLY IN THE AFTERNOON AS THE SEA BREEZE
CIRCULATION DEVELOPS. SEAS WILL REMAIN IN THE 1-3 FT RANGE.

&&

.AVIATION...
SEA BREEZE WILL PUSH THROUGH KCHS OVER THE NEXT HOUR BUT WILL BE
SLOWER TO PUSH THROUGH KSAV. SCATTERED TSRA SHOULD DEVELOP NEAR THE
TERMINALS LATE THIS AFTERNOON. HAVE INCLUDED CB IN FORECAST AND WILL
AMEND IF NECESSSARY AS STORM TRENDS BECOME MORE APPARENT. VFR
FORECAST OVERNIGHT AND EARLY FRI.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 8, 4:00 AM EST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
500 AM EDT THU JUL 8 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-091000-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
500 AM EDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG TO SEVERE THUNDERSTORMS...ANOTHER ROUND OF AFTERNOON AND
EVENING THUNDERSTORMS IS EXPECTED TODAY. A FEW OF THE STORMS COULD
BECOME STRONG WITH GUSTY WINDS...FREQUENT LIGHTNING...AND VERY HEAVY
RAIN. ISOLATED SEVERE WEATHER IS ALSO POSSIBLE WITH LOCALIZED
INSTANCES OF DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL.

THE STORMS ARE EXPECTED TO BE MOST NUMEROUS IN SOUTHEAST GEORGIA...
SIMILAR TO WEDNESDAY AFTERNOON.

.HOT AND HUMID WEATHER...ABOVE NORMAL TEMPERATURES AND MODERATE
LEVELS OF HUMIDITY WILL PRODUCE A HEAT INDEX FROM 100 TO 105 DEGREES
THIS AFTERNOON...MAINLY ACROSS PARTS OF EASTERN SOUTH CAROLINA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
.THUNDERSTORMS...EACH DAY THERE WILL BE A THREAT OF THUNDERSTORMS...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN HAZARDS WILL
BE DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY
RAIN.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
EXPECTED TODAY OR TONIGHT.

24

In the hours before

Special weather statement, Jul 8, 1:42 PM EST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
242 PM EDT THU JUL 8 2004

SCZ045-081915-
BERKELEY-
242 PM EDT THU JUL 8 2004

...THUNDERSTORMS DEVELOPING OVER LAKE MOULTRIE...

AT 242 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS DEVELOPING ALONG THE SOUTHERN BEACHES OF
LAKE MOULTRIE NEAR CHICORA. THE STORMS WILL MOVE NORTHEAST AT 20 MPH
AND IMPACT MUCH OF THE LAKE THROUGH 315 PM.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
Special weather statement, Jul 8, 5:23 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
623 PM EDT THU JUL 8 2004

SCZ044-045-050-082300-
BERKELEY-CHARLESTON-DORCHESTER-
623 PM EDT THU JUL 8 2004

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...DORCHESTER
COUNTY AND CHARLESTON COUNTY THROUGH 700 PM EDT...

AT 623 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A FROM SUMMERVILLE TO
GOOSE CREEK TO JUST EAST OF HUGER...MOVING EAST NORTHEAST AT 15 TO
20 MPH.

THESE STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
SUMMERVILLE...NORTH CHARLESTON...LADSON... STALLSVILLE...
SLANDSVILLE...RICHMOND...OAKBROOK...OAKATEE...MOUNT
HOLLY...LINCOLNVILLE...HUGER AND HAGAN THROUGH 700 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

The radar

The Charleston,SC radar (KCLX), 90 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
July 8, 5:40 PM EST to 5:45 PM EST
Where
Dorchester County, Summerville
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
33.017, -80.183

Trees and limbs down on Hamlet Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyWarnings in South Carolina, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5414182.